Texas Tech Professor Traded Classroom for 'Pink Flamingo' Fentanyl Dealing, Gets 40-Year Prison Sentence

A former university professor who manufactured and distributed fentanyl under the name 'Pink Flamingo' has been sentenced to 40 years in federal prison, highlighting the potentially fatal consequences of illicit drug distribution.
Daniel Taylor, 51, formerly an assistant professor of supply chain management at Texas Tech University's Rawls College of Business, pleaded guilty in July 2026 to conspiracy to distribute and possess with intent to distribute at least 40 grams of fentanyl. A federal judge handed down the 480-month sentence on 23 October.
According to federal prosecutors, Taylor distributed fentanyl powder in the Lubbock, Texas, area, including a pink-coloured mixture containing fentanyl and bromazolam. Investigators said the product was packaged in pink envelopes bearing flamingo stickers and marketed as 'Pink Flamingo'. Another product was reportedly sold under the name 'Ghost'.
The investigation also uncovered multiple controlled substances and evidence of a packaging operation. Prosecutors linked Taylor's products to several overdoses, underscoring the dangers of illicit drugs whose contents and potency can be unpredictable.
Why Fentanyl Can Cause a Fatal Overdose
Fentanyl is a powerful synthetic opioid used medically to treat severe pain, including pain associated with surgery and advanced cancer. Illicitly manufactured fentanyl, however, is a major contributor to drug overdose deaths in the United States.
The drug acts on opioid receptors in the brain and nervous system, reducing pain but also slowing breathing. In an overdose, respiratory depression can become severe enough to deprive the brain and other organs of oxygen, potentially causing permanent injury or death.
Fentanyl is particularly dangerous because it is highly potent. The US Centers for Disease Control and Prevention (CDC) states that fentanyl can be up to 50 times more potent than heroin and 100 times more potent than morphine.
Illicitly manufactured fentanyl may also be mixed with other substances without a person knowing what a product contains. Its appearance, packaging or branding cannot establish its actual composition or safety.
The Added Danger of Mixing Fentanyl With Sedatives
Prosecutors said Taylor's 'Pink Flamingo' mixture contained bromazolam, a sedative in the benzodiazepine class. Combining an opioid with a sedative can increase the risk of serious harm because both types of drugs can depress the central nervous system.
Opioids such as fentanyl can suppress the brain's drive to breathe. Benzodiazepines and related sedatives can cause drowsiness and impair consciousness. When these effects overlap, a person may become dangerously sedated and experience life-threatening breathing difficulties.
The risks can be especially difficult to anticipate when substances are obtained through illicit markets, where dosage and ingredients may be unknown. A person may not realise that a product contains multiple drugs or understand how they could interact.
The combination does not mean every exposure will result in an overdose, but it can make an already dangerous drug supply even more unpredictable.
Recognising an Opioid Overdose and Responding Quickly
An opioid overdose is a medical emergency. Warning signs can include slow, shallow or absent breathing, an inability to wake the person, limpness and unusually pale, clammy or discoloured skin. The lips or nails may appear blue or grey, depending on the person's skin tone.
Naloxone, sold under brand names including Narcan, can rapidly reverse an opioid overdose by blocking opioid receptors. However, its effects may wear off before the opioid has left the body, meaning emergency medical care remains essential.
Anyone who suspects an opioid overdose should call emergency services immediately and administer naloxone if it is available. They should try to keep the person breathing, stay with them until help arrives and follow the emergency operator's instructions. CPR or rescue breathing may be needed if the person is not breathing normally.
Naloxone does not reverse the effects of non-opioid sedatives such as bromazolam. When multiple substances are involved, a person may remain in danger even after naloxone improves opioid-related symptoms.
The Wider Public Health Risks of Illicit Fentanyl
Court documents described a distribution network in which Taylor supplied fentanyl to multiple women, some of whom prosecutors said overdosed after consuming his products. Authorities also reported recovering other controlled substances, drug-packaging equipment and materials associated with the operation.
The case illustrates how illicit drug distribution can create risks that extend beyond the person selling or using a substance. Buyers may have little reliable information about a product's ingredients, strength or potential interactions with other drugs.
Public health agencies continue to emphasise overdose prevention, access to naloxone and prompt emergency treatment. Fentanyl test strips can also help detect the presence of fentanyl in certain drug products, although they cannot determine the amount present or guarantee that a substance is safe.
Taylor's 40-year sentence follows his guilty plea to the federal conspiracy charge. The case serves as a reminder that a drug's branding or appearance offers no protection against its pharmacological effects, particularly when a highly potent opioid is combined with a sedative.